Hail, Keokuk
- When
- August 15, 6:58 PM CST
- Where
- Keokuk County, 0.86 mi NE of Webster
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 41.440, -92.160
Reported through MPing.
Late in the evening of August 15th, an area of storms moved through southeast Iowa and west central Illinois. These brought large hail and damaging winds to portions of the area, along with heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Late in the evening of August 15th, an area of storms moved through southeast Iowa and west central Illinois. These brought large hail and damaging winds to portions of the area, along with heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 15, 5:39 PM CST, 1 hour 19 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Quad Cities IA IL 639 PM CDT Thu Aug 15 2024 .KEY MESSAGES... - A severe risk remains for the 6 pm to 11 pm timeframe with all modes of severe weather possible if storms develop. - A pattern change will bring mainly quiet weather to the area Saturday night through next Thursday. Temperatures look to be near normal. && .SHORT TERM /THROUGH FRIDAY/... Issued at 258 PM CDT Thu Aug 15 2024 Tonight, uncertainty remains with possible storm development after 6 pm in western parts of the CWA. Trends of the HRRR have been to delay the time of development, which is now showing closer to 6 or 7 in our western CWA. The NAMNEST has only shown some activity in the far SW after 8 pm. MUCAPE values of 2 to 3K J/kg build into the area late this afternoon and evening. This, along with mid level lapse rates over 7 C/km and moderate shear, will all some supercells to be possible with strong winds, hail, and tornadoes all a threat. The caveat is whether the clouds that have been over the area most of the day will clear in time for needed heating for development. Some temps in the low 80s are seen in south central IA as of 2 pm. Moisture is plentiful, with dew points in the lower and middle 70s area wide. Due to these uncertainties, kept POPs in the chance category. As for timing, it looks like areas west of the MS River will see activity from 6 pm to 10 PM, with the eastern CWA seeing it 9 pm to about midnight or 1 am. Overnight, any showers or storms will exit to the east. Some patchy fog is possible overnight, but left mention out of grids for now. Lows will be in the 60s. Friday, a secondary cold front will sweep across the area as the surface low moves across northern WI. Sunshine will prevail south of Highway 30, while clouds and even some shower and thunderstorm chances will be possible to the north. SPC has NW IL in a marginal risk area for wind gusts and hail. Highs will top out in the lower 80s north to upper 80s south. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Issued at 258 PM CDT Thu Aug 15 2024 Largely quiet weather dominates the Quad Cities CWA in the long term as the upper low currently situated over the ND/MN border slowly migrates east over the next several days putting the area into northwest flow. Temperatures are expected to sit generally right around average through Tuesday with highs in the upper 70s/lower 80s and lows in the upper 50s/lower 60s. Temperatures, combined with manageable humidity levels (especially early next week), should make for overall pleasant weather. The focus over this weekend will be on the upper low Saturday as it pushes into Lower Michigan, which could provide enough forcing for a few wrap-around showers over the far eastern portions of our area. The most favored time for shower activity comes during the daytime hours on Saturday. Still, generally low chances (<35%) of precipitation exist, so not expecting anything in the way of widespread rainfall. Shower chances diminish Sunday and beyond as the upper low exits and high pressure builds in. Mid-level ridging builds in by midweek which will nudge temperatures back up into the upper 80s late week. Siemianowski && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 632 PM CDT Thu Aug 15 2024 TAFs are currently VFR ahead of a cold front that is moving across central Iowa. Isolated showers and thunderstorms are possible through 06 UTC with the best chance currently at KCID from 1 to 3 UTC. Periods of MVFR to IFR conditions are possible in any showers and storms. Stronger thunderstorms could produce winds up to 40 knots but confidence is low on what TAF sites this would occur at. Conditions will improve to VFR after 06 UTC and continue through the remainder of the period. Winds will turn to the west behind the front with gusts up to 20 knots possible after 15 UTC on Thursday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...14 LONG TERM...12/14 AVIATION...Cousins
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 302 PM CDT Thu Aug 15 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-162015- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 302 PM CDT Thu Aug 15 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong to severe thunderstorms will be possible late this afternoon and evening. Large hail, damaging winds, and tornadoes are the main threats. Locally heavy rainfall is also possible with any of these storms. There still remains some uncertainty on the intensity and coverage of these storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY There will be another chance for isolated to scattered thunderstorms Friday afternoon and evening, especially north of Interstate 80. A strong to severe storm may even be possible across portions of northwest Illinois. Hail and gusty winds would be the main threats with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. GENERAL STORM MOTION OF THE DAY: To the east at 30 to 40 MPH.
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
406 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Rain 2 NNE Credit Island 41.52N 90.60W
08/15/2024 M3.02 Inch Scott IA Trained Spotter
Rainfall so far today.
&&
HaasePreliminary Local Storm Report
National Weather Service Quad Cities IA IL
440 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM Rain Hiawatha 42.05N 91.68W
08/15/2024 M1.10 Inch Linn IA Trained Spotter
Spotter reported 1.1 inches of rainfall, so
far today.
&&
EHPreliminary Local Storm Report
National Weather Service Quad Cities IA IL
500 PM CDT Thu Aug 15 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM Rain 3 NNE Cedar Rapids 42.01N 91.66W
08/15/2024 M1.21 Inch Linn IA Trained Spotter
Spotter reported 1.21 inches of rainfall, so
far today.
&&
EHSpecial Weather Statement
National Weather Service Quad Cities IA/IL
637 PM CDT Thu Aug 15 2024
IAZ063-160015-
Iowa IA-
637 PM CDT Thu Aug 15 2024
...An area of heavy rain will impact portions of central Iowa County
through 715 PM CDT...
At 636 PM CDT, Doppler radar was tracking heavy rain near Victor, or
13 miles southwest of Marengo, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Marengo, Williamsburg, Victor, Ladora, Parnell, Conroy, Middle Amana,
South Amana, West Amana, Lake Iowa Park, Upper South Amana, Genoa
Bluff, High Amana, and Iowa County Fairgrounds.
This includes Interstate 80 in Iowa between mile markers 205 and 224.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Iowa.
&&
LAT...LON 4180 9230 4182 9188 4156 9195 4160 9230
TIME...MOT...LOC 2336Z 269DEG 26KT 4167 9226
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
UttechSpecial Weather Statement
National Weather Service Quad Cities IA/IL
758 PM CDT Thu Aug 15 2024
IAZ063-064-076-077-160145-
Keokuk IA-Iowa IA-Washington IA-Johnson IA-
758 PM CDT Thu Aug 15 2024
...An area of heavy rain will impact portions of northern Keokuk,
southeastern Iowa, northwestern Washington and southwestern Johnson
Counties through 845 PM CDT...
At 758 PM CDT, Doppler radar was tracking heavy rain over South
English, or 9 miles northeast of Sigourney, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Sigourney, Wellman, North English, Keswick, South English, Harper,
Kinross, Keota, West Chester, Webster, Lake Belva Deer Park,
Yenruogis County Park, and Amish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is occurring and may lead to localized flooding.
Do not drive your vehicle through flooded roadways. Stay away from
flooded areas. Report any flooding to local law enforcement.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern and east central Iowa.
&&
LAT...LON 4151 9219 4156 9174 4132 9174 4134 9229
4149 9233
TIME...MOT...LOC 0058Z 265DEG 29KT 4146 9212
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
UttechThe Quad Cities radar (KDVN), 133 km away, was scanning. The volume nearest the first event began at 00:56 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Reported through MPing.
Report from MPing.
Report from MPing.
Several large tree branches were reported down, and some fell on power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, August 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1200173, 1200174, 1200176, 1200177, 1200178, 1200181.